Alert archive / Alabama / Tornado Warnings in 2008

Tornado Warning 44, NWS Huntsville, AL

May 20, 2008DeKalb County, Alabama

NWS Huntsville, AL issued this tornado warning at May 20, 2008, 4:51 PM CDT for DeKalb County, Alabama. It was in force for 13 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2008, 4:51 PM CDT (21:51 UTC)
Expired
May 20, 2008, 5:04 PM CDT
In force
13 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

County DeKalb County, AL

The radar

The Northeast Alabama radar (KHTX), 77 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 4:52 PM CDTTSTM WND DMG1 Ne Collinsville, ALTWO LARGE APPLE TREES UPROOTED APPROXIMATELY 1 MILE NORTH NORTHEAST OF COLLINSVILLE.
May 20, 4:52 PM CDTTSTM WND DMGSe Collinsville, ALVERY LARGE TREE BRANCHES FELL ON A HOUSE IN SOUTHEASTERN COLLINSVILLE. THIS CAUSED MINOR DAMAGE TO THE STRUCTURE.
May 20, 4:55 PM CDTTSTM WND DMG2 Ese Collinsville, ALA TREE WAS BLOWN DOWN ACROSS THE ROAD NEAR THE AL HWY 68 AND AL HWY 176 INTERSECTION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 698 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 305 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
698 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
982 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
305 m²/s²
0-3 km storm-relative helicity
356 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHUN 202151
TORHUN
ALC049-202215-
/O.NEW.KHUN.TO.W.0044.080520T2151Z-080520T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
451 PM CDT TUE MAY 20 2008

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTH CENTRAL DEKALB COUNTY IN NORTHEAST ALABAMA...

* UNTIL 515 PM CDT

* AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
  COLLINSVILLE...OR ABOUT 15 MILES SOUTH OF RAINSVILLE...MOVING EAST
  AT 40 MPH.

* LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...
  COLLINSVILLE.

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. 

IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO 
THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF 
DRIVING...DO NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

LAT...LON 3425 8579 3420 8584 3419 8593 3421 8601
      3426 8599 3438 8595 3433 8569 3431 8570
TIME...MOT...LOC 2151Z 287DEG 36KT 3427 8587

$$

BOYD
1 follow-up statement
000 
WWUS54 KHUN 202204
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
503 PM CDT TUE MAY 20 2008

ALC049-202213-
/O.CAN.KHUN.TO.W.0044.000000T0000Z-080520T2215Z/
DEKALB AL-
504 PM CDT TUE MAY 20 2008

...THE TORNADO WARNING FOR SOUTH CENTRAL DEKALB COUNTY IS CANCELED...

WEATHER SERVICE DOPPLER RADAR INDICATED THE TORNADIC THUNDERSTORM
THAT PROMPTED THE WARNING HAD MOVED OUT OF THE COUNTY. THEREFORE THE
TORNADO WARNING HAS BEEN CANCELED.

HEAVY RAIN...SMALL HAIL...GUSTY WINDS...AND FREQUENT LIGHTNING WERE
STILL POSSIBLE FROM THIS THUNDERSTORM. STAY INDOORS UNTIL THE STORM
HAS PASSED.

LAT...LON 3425 8579 3420 8584 3419 8593 3421 8601
      3426 8599 3438 8595 3433 8569 3431 8570
TIME...MOT...LOC 2203Z 287DEG 36KT 3423 8573

$$

RSB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at May 20, 3:21 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, May 20, 3:21 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
321 PM CDT TUE MAY 20 2008

.DISCUSSION...
SURFACE LOW CURRENTLY HAS PUSHED EAST INTO THE MID-ATLANTIC REGION
THIS AFTERNOON. INTENSE DAYTIME HEATING HAS WARMED TEMPERATURES
INTO THE MID TO UPPER 80S IN MANY LOCATIONS ACROSS NORTHERN
ALABAMA. THIS HAS FINALLY ALLOWED SCATTERED STRONG TO SEVERE
THUNDERSTORMS TO DEVELOP NEAR THE TENNESSEE AND ALABAMA STATE
LINES AHEAD OF THE COLD FRONT FROM NEAR SPENCER IN THROUGH
TALLASSEE IN TENNESSEE EXTENDING SOUTHWEST FROM THE SURFACE LOW.

VERY STRONG DAYTIME HEATING AND GOOD MOISTURE CONVERGENCE IS IN
PLACE AHEAD OF THE FRONT OVER THE FORECAST AREA HAS SET THE STAGE
FOR ANY THUNDERSTORMS THAT DEVELOP TO BE SEVERE. THESE SCATTERED
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
AHEAD OF THIS FRONT AS IT PUSHES SOUTHEAST ACROSS NORTHERN ALABAMA
LATE THIS AFTERNOON. WITH LIS AT LEAST -4 TO -7 DEGREES CELSIUS
AND CAPE AT LEAST 2000 J/KG...LARGE HAIL IS THE PRIMARY
THREAT. DAMAGING WINDS CANNOT BE RULED OUT...GIVEN DRY AIR ALOFT.

BELIEVE THIS WILL BE A SHORT WINDOW FOR SEVERE WEATHER...AS FRONT
WILL PUSH TO EXTREME SOUTHERN CULLMAN COUNTY AROUND 7 PM. WILL
LEAVE ISOLATED THREAT FOR STORMS...SOME POSSIBLY SEVERE...IN
SOUTHERN CULLMAN...MARSHALL..AND DEKALB COUNTIES THROUGH 10
PM...IN CASE THE FRONT SLOWS.

COOLER AND DRIER CONDITIONS WILL SET IN OVERNIGHT THROUGH
WEDNESDAY...AS A SURFACE HIGH BUILDS INTO THE AREA. ALSO...DURING
THE DAY ON WEDNESDAY...THE FRONT STALLS OUT ACROSS MOBILE THROUGH
THE FLORIDA PANHANDLE.

THIS FRONT WILL PUSH NORTH QUICKLY WEDNESDAY NIGHT...INCREASING
LOW LEVEL MOISTURE ACROSS THE FORECAST AREA AND PUTTING THE AREA
IN NORTHWEST FLOW ALOFT. BOTH NAM12 AND GFS40 SHOW A DISTURBANCE
MOVING THROUGH THIS NORTHWEST FLOW ALONG THE WARM FRONT AND
DEVELOP SCATTERED SHOWERS AND THUNDERSTORMS ON THURSDAY ACROSS THE
FORECAST AREA IN RESPONSE. MODELS KEEP THE WARM FRONT FAIRLY
STATIONARY THROUGH SATURDAY AFTERNOON...WITH SOME WAFFLING FROM
NORTH TO SOUTH BEFORE ANOTHER COLD FRONT PUSHES THROUGH SATURDAY
NIGHT. THEREFORE...ADDED 30 POP EACH OF THOSE AFTERNOONS. ALSO
KEPT 20 POP DURING NIGHTTIME HOURS...EXCEPT ON SATURDAY NIGHT.
ALTHOUGH WEAK FORCING WILL BE IN PLACE...HIGH PWS AROUND 1.6 AND
PLENTY OF CAPE SHOULD ALLOW WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS TO DEVELOP NEAR THE FRONTAL BOUNDARY. WIND VERY WEAK
WIND FIELD AND ALMOST NO SHEAR...BELIEVE ONLY THREAT WITH STRONGER
STORMS WILL BE HEAVIER RAINFALL TOWARDS THE END OF THE WEEK.

ANOTHER STRETCH OF DRY AND NEAR NORMAL TEMPERATURES SUNDAY
THROUGH TUESDAY...AS STRONG UPPER LEVEL RIDGING BUILDS IN OVER THE
TENNESSEE VALLEY.
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    54  76  54  80 /  10  10  10  30
SHOALS        54  76  54  78 /  10  10  10  30
CULLMAN       56  77  55  81 /  10  10  10  30
FAYETTEVILLE  54  74  53  76 /  10  10  10  30
ALBERTVILLE   56  77  55  78 /  20  10  10  30
FORT PAYNE    55  75  53  78 /  20  10  10  30

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

20
Hazardous weather outlook, May 20, 4:13 PM CDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
413 PM CDT TUE MAY 20 2008

ALZ001>010-016-TNZ076-096-097-210300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
413 PM CDT TUE MAY 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED STRONG TO SEVERE THUNDERSTORMS REMAIN POSSIBLE THIS
AFTERNOON AHEAD OF AN APPROACHING COLD FRONT. THE MAIN SEVERE
WEATHER THREATS FROM THESE STORMS WILL BE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A MORE UNSETTLED WEATHER PATTERN SHOULD DEVELOP BY THE END OF THE
WEEK INTO THE WEEKEND WITH SCATTERED THUNDERSTORMS POSSIBLE EACH
DAY.

.SPOTTER CALL TO ACTION STATEMENT...

FORMAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS NOT ANTICIPATED TODAY.  HOWEVER...SPOTTERS AND EMERGENCY
MANAGEMENT ARE ENCOURAGED TO PROVIDE REPORTS OF ANY SEVERE WEATHER
OCCURRENCES.

BOYD

In the hours before

Local storm report, May 20, 4:23 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
423 PM CDT TUE MAY 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HAIL             SYLVANIA                34.56N 85.81W
05/20/2008  E0.88 INCH       DEKALB             AL   EMERGENCY MNGR

            NICKEL SIZED HAIL REPORTED AT THE INTERSECTION OF ALABAMA
            HWY 75 AND CR 27 NEAR SYLVANIA

&&

DL
Special weather statement, May 20, 4:28 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
428 PM CDT TUE MAY 20 2008

ALZ006-008-009-202200-
JACKSON-MADISON-MARSHALL-
428 PM CDT TUE MAY 20 2008

...SIGNIFICANT WEATHER ALERT FOR SOUTHERN JACKSON...SOUTHERN MADISON
AND EXTREME NORTHERN MARSHALL COUNTIES UNTIL 500 PM CDT...

AT 425 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OWENS CROSSROADS...OR 13 MILES SOUTHEAST OF
HUNTSVILLE...MOVING EAST AT 59 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 30 MPH...AND FREQUENT CLOUD
TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM. SPOTTERS REPORTED
1/2 INCH HAIL WITH THIS STORM AROUND 425 PM CDT.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  NEW HOPE.
  WOODVILLE.
  GRANT.
  LANGSTON.
  SECTION.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
TUESDAY EVENING FOR NORTH CENTRAL ALABAMA.

CBD
Special weather statement, May 20, 4:32 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
432 PM CDT TUE MAY 20 2008

ALZ007-016-202200-
CULLMAN-MORGAN-
432 PM CDT TUE MAY 20 2008

...SIGNIFICANT WEATHER ALERT FOR CULLMAN AND MORGAN COUNTIES UNTIL
500 PM CDT...

AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES EAST OF FALKVILLE...OR 13 MILES
SOUTHEAST OF HARTSELLE...MOVING SOUTHEAST AT 30 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 30 MPH...AND FREQUENT CLOUD
TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  EVA.
  HULACO.
  JOPPA.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
TUESDAY EVENING FOR NORTH CENTRAL ALABAMA.
Local storm report, May 20, 4:35 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
435 PM CDT TUE MAY 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             1 NNW FARLEY            34.61N 86.57W
05/20/2008  E0.50 INCH       MADISON            AL   BROADCAST MEDIA

            HALF INCH HAIL REPORTED IN SOUTH HUNTSVILLE AT MEMORIAL
            PKWY AND HOBBS RD

0423 PM     HAIL             2 S HENAGAR             34.60N 85.73W
05/20/2008  E1.00 INCH       DEKALB             AL   EMERGENCY MNGR

            QUARTER SIZED HAIL REPORTED ALONG CR 85 NEAR HENAGAR

&&

DL
Local storm report, May 20, 4:40 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
440 PM CDT TUE MAY 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     2 S HENAGAR             34.60N 85.74W
05/20/2008                   DEKALB             AL   BROADCAST MEDIA

            TREES REPORTED DOWN ON CR 85 NEAR HENAGAR. ALSO QUARTER
            SIZED HAIL WAS STILL ONGOING.

0428 PM     HAIL             2 S VALLEY HEAD         34.53N 85.63W
05/20/2008  E0.50 INCH       DEKALB             AL   EMERGENCY MNGR

            DIME SIZED HAIL ALONG CR 89 JUST NORTH OF DESOTO STATE
            PARK

&&

DL
Local storm report, May 20, 4:48 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
448 PM CDT TUE MAY 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             SKIRUM                  34.32N 85.97W
05/20/2008  E1.25 INCH       DEKALB             AL   TRAINED SPOTTER

            HALF DOLLAR SIZED HAIL IN SKIRUM

&&

DL

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 2:07 PM CDTSevere Thunderstorm WarningHUNJackson23 min
May 20, 2:15 PM CDTSevere Thunderstorm WarningHUNMadison15 min
May 20, 2:30 PM CDTSevere Thunderstorm WarningHUNJackson, Madison30 min
May 20, 2:42 PM CDTSevere Thunderstorm WarningHUNJackson18 min
May 20, 2:58 PM CDTSevere Thunderstorm WarningHUNJackson32 min
May 20, 3:06 PM CDTSevere Thunderstorm WarningHUNMadison24 min
May 20, 3:16 PM CDTSevere Thunderstorm WarningHUNLawrence29 min
May 20, 3:18 PM CDTSevere Thunderstorm WarningHUNMadison, Morgan27 min
May 20, 3:21 PM CDTSevere Thunderstorm WarningHUNJackson24 min
May 20, 3:32 PM CDTSevere Thunderstorm WarningHUNDeKalb, Jackson18 min
May 20, 3:47 PM CDTSevere Thunderstorm WarningHUNLawrence13 min
May 20, 3:59 PM CDTSevere Thunderstorm WarningHUNMarshall16 min
May 20, 4:15 PM CDTSevere Thunderstorm WarningHUNDeKalb, Marshall30 min
May 20, 4:20 PM CDTSevere Thunderstorm WarningHUNDeKalb25 min
May 20, 4:39 PM CDTSevere Thunderstorm WarningHUNCullman51 min
May 20, 4:42 PM CDTSevere Thunderstorm WarningHUNDeKalb, Marshall48 min
May 20, 4:56 PM CDTSevere Thunderstorm WarningHUNCullman19 min
May 20, 5:29 PM CDTSevere Thunderstorm WarningHUNCullman31 min
May 20, 6:21 PM CDTSevere Thunderstorm WarningHUNCullman24 min

Nearby

Tornado Warnings in Alabama, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.